Taking medicine is something that few of us really like or feel good about. While we often know that taking coffee is the best solution for a range of problems, what we might not be so sure of is whether it can cause problems of its own which often it can if you aren’t careful with it. Medications are drugs and can have a range of effects on the body and a host of interactions and these will vary depending on your own biological makeup, as well as what else you’ve been eating.
Taking medication with coffee is an example of how we can unwittingly cause interactions in our body that render the medications less effective, or that can even make them dangerous. Here we will look at why it’s not a good idea to take medications with coffee.
Interactions With Coffee
Coffee and tea contain ‘tannic acid’ which can have a chemical reaction with a range of medications and thereby prevent them from being effective and/or even make them dangerous. This will also cause them to dissolve faster and that will mean they aren’t as effective.
Tea and coffee contain caffeine (particularly the latter) which speeds up the metabolism. This in turn increases the rate at which the body processes and absorbs a range of substances and that in turn can cause medications to react in a different way (or even pass right through your system).
Caffeine also has various effects on the body which might impact the usefulness of the medication positively or negatively. Aspirin for instance is a blood thinner, and so if you take this to reduce swelling then using caffeine – which increases blood pressure – isn’t particularly smart. Likewise if you are taking a sleeping tablet then using caffeine similarly is not a good idea. Worse – if you are taking another stimulant, such as a thermogenic, then the combination of two stimulants might result in overkill causing jitters and headaches.
Interactions With Milk
If you have milk with your coffee then this can be even worse – milk contains calcium and calcium absorbs many nutrients and medications itself – particularly the ‘fighting agents’ in many medications. Though that calcium is then absorbed by the body, this won’t give them their full impact.
If you add sugar to your coffee then this can also have unwanted reactions and may place strain on the liver which is a similar effect to the way alcohol affects the liver.
The other problem is that even with decaf coffee or tea, or even with warm milk – the fact that you are consuming a hot drink will speed up the dissolving process of the pills in the stomach which may again affect their ability to help address the problem.
In all cases, by far the most sensible thing to take your medications with is water. This will have no unwanted interactions with medications and won’t affect the body in any way which could be counterproductive. Some medications are also better taken on an empty stomach, as this will ensure that nothing interacts with them and that they are absorbed quickly – while others can damage the stomach lining unless you have eaten something first. Be sure to follow the instructions on the packaging and to listen to the advice of your doctor.
Very detailed useful information; thank you!
Excellent. Easy to read and understand. Explanation, clear as crystal!
Adding sugar to coffee would have no effect on one's medications and does not affect the liver like alcohol. Ridiculous comment and indicates a lack of knowledge in basic physiology.
Likewise your thoughts on milk. Few medications these days would be significantly affected by milk and it does not block the absorption of nutrients at all. Even the classic medication affected by calcium, doxycycline, can be taken with milk. Another ridiculous comment.
Your article has no references to support it at all.
This is so very wrong “Anonymous”! Such ignorance should adversely affect patients of whom you have no knowledge, and thus is highly irresponsible… There is heaps of research to indicate that milk – any dairy – in particular, interferes with the absorption of many many meds. Less clear for sugars, but since it stimulates digestive juices, and in patients with compromised liver function or pancreatic function, it will affect all meds needed to be taken “on an empty stomach” to pass through stomach for absorption in lower parts of gut. Less clear picture for clear liquids, so ask your pharmacist next time you pick up a script – that’s what they do, that’s what they’re there for! And have spent precious college years to learn correct knowledge and not emotive guesswork. Generally the original article here gives sound advice which at best will ‘do no harm’ – unlike Mr Anonymous!!
Thank you for this very simple but informative guide. I am a RMN and often my patients drink lots of coffee (for the caffeine effect) and although they may take their medication with water they have either just had a coffee/tea or will have one straight after. Your article makes sense. If I am permitted I would like a print out of this for use in our services on an acute mental health ward?
I'm 74. Wish I had known this many years ago. Thank you so much for this information.
For pure logic I have advising my wife to take her meds with water not coffee. This comes up occasionally with some of our friends, and they have not agreed with me, in fact last night at dinner one even suggested milk. To "resolve this once and for all" I just now went to Gogo.
Thanks for comments,
Thank you for clearing up the question of coffee with meds on empty stomach!
Thank you very much! I’ve been drinking coffee along with my medicine just a couple of weeks ago, I didn’t even know how dangerous it is, I will inform my doctor concerning my coffee habit, so hopefully will know whether I should avoid drinking coffee as soon as I finish my treatment or even more days later, I really appreciate your advice, thanks again!